Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 10, NWS San Diego, CA

August 6, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 6, 2015, 7:38 PM PDT for Riverside County, San Diego County, California. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 7:38 PM PDT (02:38 UTC)
Expired
Aug 6, 2015, 8:30 PM PDT
In force
52 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 110 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:00 PM PDTTSTM WND DMG1 Wsw Mecca, CASURVEY OF DAMAGE AREA BY NWS SHOWS NEAR 2 MILES OF STEEL POWER POLES DAMAGED. 1 MILE OF WOODEN POLES DAMAGED. THIS IS ALONG HIGHWAY 86 BETWEEN AVENUE 64 AND 68. TIME RANGE OF DAMAGE IS ESTIMATED 745 TO 800 PM.
Aug 6, 8:00 PM PDTTSTM WND DMG3 Sw Mecca, CAMULTIPLE INJURIES AT A MOBILE HOME PARK WHERE SEVERAL OUTDOOR WORKERS WERE TOSSED BY THE WIND. ELSEWHERE IN THE THERMAL AREA, 15 POWERPOLES DOWNED (EXACT LOCATION UNKNOWN AT THIS TIME), VEHICLE STRUCK BY FALLING POWERPOLE WITH MULTIPLE INJURIES (LOCATION UNKNO
Aug 6, 8:12 PM PDTTSTM WND DMG4 Sw Mecca, CAPOWER POLE FELL ONTO VEHICLE NEAR 70TH AND PIERCE STREETS.
Aug 6, 8:15 PM PDTTSTM WND DMG6 Ssw Mecca, CA2 LARGE PALM TREES FELL ONTO THE ROAD AT 77TH AND HARRISON. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS56 KSGX 070238
SVRSGX
CAC065-073-070330-
/O.NEW.KSGX.SV.W.0010.150807T0238Z-150807T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
738 PM PDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...
  RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 830 PM PDT

* AT 735 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED JUST WEST OF DESERT SHORES...OR 15 MILES 
  NORTHWEST OF SALTON CITY...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THERMAL... MECCA...
  OASIS AND HIGHWAY S22 BETWEEN BORREGO SPRINGS AND IMPERIAL COUNTY 
  LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3352 11605 3351 11605 3351 11607 3350 11608
      3343 11603 3342 11609 3328 11608 3328 11615
      3363 11618 3362 11595 3352 11595
TIME...MOT...LOC 0235Z 176DEG 34KT 3344 11610 

$$

MAXWELL
2 follow-up statements
116 
WWUS56 KSGX 070244
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
744 PM PDT THU AUG 6 2015

CAC065-073-070330-
/O.CON.KSGX.SV.W.0010.000000T0000Z-150807T0330Z/
SAN DIEGO CA-RIVERSIDE CA-
744 PM PDT THU AUG 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT 
FOR EASTERN SAN DIEGO AND RIVERSIDE COUNTIES...PRIMARILY NEAR THE 
SALTON SEA....

AT 736 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 5 MILES WEST OF DESERT SHORES AND WAS MOVING NORTH AT 40 MPH 
TOWARDS MECCA AND OASIS. THIS WILL PRIMARILY AFFECT THE FAR 
SOUTHEAST PART OF THE COACHELLA VALLEY...NEAR THE SALTON SEA. VERY 
HEAVY RAIN WILL ALSO FALL WITH THIS STORM...ALONG WITH DANGEROUS 
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MECCA...THERMAL...OASIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3352 11605 3351 11605 3351 11607 3350 11608
      3343 11603 3342 11609 3328 11608 3328 11615
      3363 11618 3362 11595 3352 11595
TIME...MOT...LOC 0236Z 176DEG 34KT 3349 11611 

$$

MAXWELL
973 
WWUS56 KSGX 070329
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
829 PM PDT THU AUG 6 2015

CAC065-073-070338-
/O.EXP.KSGX.SV.W.0010.000000T0000Z-150807T0330Z/
SAN DIEGO CA-RIVERSIDE CA-
829 PM PDT THU AUG 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAN DIEGO AND
RIVERSIDE COUNTIES WILL EXPIRE AT 830 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA INTO 
CENTRAL RIVERSIDE COUNTY. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...ANOTHER SEVERE THUNDERSTORM WARNING CONTINUES IN 
CENTRAL RIVERSIDE COUNTY NEAR COACHELLA UNTIL 900 PM.

LAT...LON 3352 11605 3351 11605 3351 11607 3350 11608
      3343 11603 3342 11609 3328 11608 3328 11615
      3363 11618 3362 11595 3352 11595
TIME...MOT...LOC 0328Z 176DEG 34KT 3349 11611 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:00 PM PDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM PDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 6 2015

.SYNOPSIS...

MONSOON MOISTURE AND SOME INSTABILITY WILL CONTINUE TO BRING
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY RAINFALL THAT
OCCURS WILL BE LIGHT. A TROUGH OF LOW PRESSURE WILL MOVE OUT THE
MONSOON MOISTURE AND BRING COOLER WEATHER FRIDAY AND SATURDAY. IT
WILL ALSO BRING BACK MORE COASTAL CLOUDS NIGHTS AND MORNINGS. FAIR
AND SEASONAL SUMMER WEATHER WILL CONTINUE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING NORTHWARD MAINLY
THROUGH A CORRIDOR OFF THE COAST...INTO ORANGE COUNTY...THE
NORTHWEST INLAND EMPIRE...AND NORTH ALONG THE SAN BERN - LA COUNTY
LINE INTO THE DESERT. ONLY A COUPLE PLACES HAVE ACTUALLY MEASURED
RAINFALL...WITH ADELANTO TOPS AT 0.09 INCH. THERE HAVE BEEN A FEW
TSTORMS ELSEWHERE...BUT ISOLATED WITH NO MEASURABLE REPORTS YET.
ISOLATED DRY LIGHTNING IN THE MOUNTAINS IS A CONCERN...BUT WILL NOT
BE WIDESPREAD. THE PRECIP WILL DIMINISH AFTER SUNSET...IF NOT BEFORE
THEN...AS MOISTURE DECREASES FROM SOUTHWEST TO NORTHEAST. A LOW
PRESSURE TROUGH OFF THE CALIFORNIA COAST WILL PUSH EAST ACROSS THE
STATE TONIGHT INTO FRIDAY. THIS WILL PUSH ASIDE THE MONSOON MOISTURE
FOR QUICK DRYING OF THE ATMOSPHERE. IT WILL ALSO DEEPEN UP OUR
MARINE LAYER TO PRODUCE MORE EXTENSE COASTAL CLOUDS...PROBABLY
ENOUGH TO SNEAK INTO PARTS OF THE INLAND EMPIRE BY SUNRISE FRIDAY. A
SIMILAR DEPTH AND EXTENT TO COASTAL CLOUDS ARE EXPECTED SATURDAY.
COOLER WEATHER WILL COME TO THE ENTIRE REGION FRIDAY AND SATURDAY
WITH TEMPS CLOSE TO SEASONAL AVERAGE. SOME HIGH PRESSURE TRIES TO
REBUILD NEXT WEEK SO SLIGHTLY WARMER WEATHER IS EXPECTED...BUT A NEW
LOW PRESSURE TROUGH OFF THE COAST WILL DAMPEN THAT TREND. SOUTHERN
CALIFORNIA WILL REMAIN IN BETWEEN THE WESTERN TROUGH AND THE EASTERN
RIDGE WITH SOME SEASONAL WEATHER. SOME GUIDANCE SHOWS A FAVORABLE
POSITION OF THE HIGH PRESSURE RIDGE THAT WOULD BRING IN SOME MONSOON
MOISTURE AGAIN NEXT WEDNESDAY OR THURSDAY AND SMALL CHANCES OF
THUNDERSTORMS IN THE MOUNTAINS.

&&

.AVIATION...

062030Z...COAST/VALLEYS... A WEAK DISTURBANCE IS MOVING ACROSS THE
REGION NOW AND CREATING A FEW THUNDERSTORMS. THEY WILL CONTINUE THIS
AFTERNOON...BUT VERY SCATTERED ACROSS THE AREA. LOW CLOUDS...WITH
SLIGHTLY HIGHER TOPS AND BASES THAN LAST NIGHT WILL REDEVELOP ALONG
THE COAST AND COASTAL VALLEYS THIS EVENING... BUT BREAK OUT ON
FRIDAY 0716-1900Z. CONFIDENCE IN STRATUS HEIGHTS AND TIMING IS
MODERATE TO HIGH.

MTNS/DESERTS...SCT-BKN 10K FT MSL AND A SLIGHT CHC OF -TSRA THROUGH
THIS EVENING OTHERWISE UNRESTRICTED VIS AND VFR. FRIDAY OUTLOOK IS A
FEW HIGH CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VIS. FORECAST
CONFIDENCE HIGH.

&&

.MARINE...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS UNTIL JUST AFTER SUNSET. GUSTY WINDS...CLOUD
TO WATER LIGHTNING...BRIEF HEAVY RAIN AND CHOPPY SEAS MAY DEVELOP
NEAR STORMS. OTHERWISE...NO OTHER HAZARDOUS MARINE WEATHER IS
EXPECTED FRIDAY THROUGH MONDAY. FORECAST CONFIDENCE MODERATE TO
HIGH.

&&

.BEACHES...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS TODAY. GUSTY WINDS...CLOUD TO WATER/GROUND
LIGHTNING AND BRIEF HEAVY RAIN MAY DEVELOP NEAR STORMS. CONDITIONS
WILL IMPROVE BY THIS EVENING.

&&

.SKYWARN...

SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...RP

In the hours before

Special weather statement, Aug 6, 7:18 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
718 PM PDT THU AUG 6 2015

CAZ062-070315-
SAN DIEGO COUNTY DESERTS CA-
718 PM PDT THU AUG 6 2015

AT 715 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG THE SAN DIEGO-IMPERIAL COUNTY BORDER FROM
HIGHWAY 78 NEAR OCOTILLO WELLS NORTH TO HIGHWAY S22. THE STORMS WERE
MOVING NORTHEAST AT 25 MPH. STRONG WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAINFALL WHICH COULD
PRODUCE LOCAL FLOODING...AND DANGEROUS LIGHTNING. THE STORMS SHOULD
DISSIPATE SHORTLY AFTER 800 PM.

LOCATIONS IMPACTED INCLUDE... HIGHWAY 78 NEAR OCOTILLO WELLS...AND
HIGHWAY S22 ABOUT 10 MILES EAST OF BORREGO SPRINGS NEAR THE IMPERIAL
COUNTY LINE.

LAT...LON 3308 11609 3307 11610 3304 11610 3306 11622
      3340 11612 3339 11609 3320 11608
TIME...MOT...LOC 0215Z 183DEG 42KT 3323 11611

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:18 PM PDTSpecial Weather StatementSGX57 min
Aug 6, 8:18 PM PDTSevere Thunderstorm WarningSGXRiverside42 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.